Kansas, 2011

High Wind in Kansas, December 31, 2011

December 31, 2011 · NWS DDC · 12 events in 12 counties and zones

A strong system moved across the area bringing high winds during the evening.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong system moved across the area bringing high winds during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 31, 5:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 31, 5:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
555 AM CST SAT DEC 31 2011

.AVIATION...

FOR THE 12Z TAF ISSUANCE...A STRONG UPPER-LEVEL STORM SYSTEM WILL RAPIDLY
MOVE EASTWARD ACROSS THE CENTRAL PLAINS TODAY. THE ASSOCIATED COLD FRONT
WILL RACE THROUGH WESTERN KANSAS. STRONG VERTICAL MIXING BEHIND THE
FRONT WITH DAYTIME HEATING WILL LEAD TO HIGH WINDS FROM THE WEST AND
NORTHWEST AT 30-35 KTS WITH GUSTS BETWEEN 40 AND 50 KTS AFTER 18Z.
WINDS WILL DIMINISH RAPIDLY AFTER 23Z AS THE PRESSURE GRADIENT
RELAXES AND WITH THE LOSS OF DAYTIME HEATING/MIXING. VFR CONDITIONS
WILL PREVAIL. CIGS AS LOW AS 5000 FT COULD DEVELOP AT KHYS BY 20Z
IN RESPONSE TO UPPER-LEVEL FORCING AND THEN DISSIPATE AFTER 00Z.

&&

.PREV DISCUSSION... /ISSUED 347 AM CST SAT DEC 31 2011/

DISCUSSION...

DAYS 1-2...

THE 00Z UPPER AIR ANALYSIS SHOWED A VIGOROUS FAST MOVING SHORTWAVE
TROUGH OVER THE WESTERN STATES. WATER VAPOR IMAGERY IS SHOWING THIS
WAVE PROGRESSING EAST FAIRLY QUICKLY THROUGH THE CENTRAL ROCKIES
EARLY THIS MORNING. AT THE SURFACE A BROAD LOW PRESSURE TROUGH
CENTERED FROM THE BLACK HILLS REGION INTO WESTERN KANSAS WAS SLOWLY
DEEPENING IN ADVANCE OF THE WAVE. THIS WILL HELPING KEEP SOUTHWESTERLY
WINDS UP A LITTLE OVER SOUTHWEST KANSAS. TEMPERATURES ARE STILL
FAIRLY MILD EVEN OVER THE SNOW COVERED AREAS.

AS THE WAVE CONTINUES EAST TODAY IT WILL PUSH A STRONG COLD FRONT
SOUTHEAST ACROSS WESTERN KANSAS THIS MORNING. THE NAM AND GFS
MODELS ARE THE MOST PROGRESSIVE WITH THIS COMPARED TO THE ECMWF
AND UKMET AND SHOULD BE MORE REPRESENTATIVE GIVEN THE FAST EASTWARD
PROGRESSION OF THE UPPER WAVE. THE MODELS ARE SHOWING STRONG WINDS
ON THE ORDER OF 50 TO 70 KNOTS AT 850 MB DEVELOPING BEHIND THE FRONT.
THE STRONGER WINDS SHOULD BE OVER WEST CENTRAL AND NORTHWEST KANSAS
UNDERNEATH THE STRONGER LOW TO MID LEVEL ATMOSPHERIC FLOW. THINK
THAT THESE WINDS WILL BE ABLE TO OVERCOME THE EFFECTS OF THE SNOWPACK
ENOUGH TO GET AT LEAST SOME STRONGER WIND GUSTS TO THE SURFACE.
THE NAM AND RAPID REFRESH MODELS ARE SHOWING A POCKET OF 70 KNOT
WINDS ALONG THE OKLAHOMA BORDER BY MIDDAY. THIS MAY BE IN RESPONSE
TO A STRONG TEMPERATURE GRADIENT MOVING THROUGH BEHIND THE FRONT.
NOT TOTALLY SURE THE WINDS WILL BE QUITE THAT STRONG ALONG THE
BORDER GIVEN THAT THE OTHER MODELS DO NOT SHOW IT. FOR NOW HAVE
UPGRADED THE HIGH WIND WATCH TO A HIGH WIND WARNING OVER ALL BUT
THE SOUTHERN TIER OF COUNTIES AND WILL KEEP THE WIND ADVISORY IN
PLACE OVER THE SOUTHERN TIER. WILL LET THE NEXT SHIFT ASSESS THE
WIND FORECAST FROM THE MORNING MODEL RUNS AND UPGRADE THE ADVISORY
ALONG THE OKLAHOMA BORDER TO A WARNING IF IT APPEARS NECESSARY.
THE WINDS SHOULD BE DIMINISHING RAPIDLY TOWARD SUNSET SO EXPIRING
THE HEADLINES AT 00Z STILL LOOKS GOOD. TEMPERATURES TODAY SHOULD
WARM THROUGH THE MORNING HOURS BUT WITH THE COLD AIR BLASTING IN
BY MIDDAY WE SHOULD SEE STEADY OR FALLING TEMPERATURES THIS AFTERNOON.

FOR TONIGHT THROUGH SUNDAY NIGHT...THE UPPER FLOW TURNS MORE NORTHWESTERLY
OVER THE CENTRAL CONUS AS AN UPPER LEVEL RIDGE BUILDS OVER THE WESTERN
CONUS AND A BROAD UPPER TROUGH DEVELOPS IN THE EAST. A RIDGE OF HIGH
PRESSURE WILL BE IN PLACE UP AND DOWN THROUGH THE HIGH PLAINS. THE
LIGHT WINDS AND 850 MB TEMPERATURES AROUND ZERO CELSIUS WILL RESULT
IN TEMPERATURES NEAR SEASONAL NORMS IN THE THE LOW 40S.

DAYS 3-7...

A LONGWAVE UPPER-LEVEL RIDGE WILL BE POSITIONED OVER THE ROCKIES
FROM MONDAY THROUGH EARLY THURSDAY. A SHORTWAVE TROUGH MOVING ACROSS
THE NORTHERN TIER OF STATES WILL TEMPORARILY FLATTEN THE RIDGE
MONDAY NIGHT AND EARLY TUESDAY. BUT GENERALLY, THIS PATTERN WILL
ALLOW FOR A WARMING TREND AS WEAK DOWNSLOPE FLOW DEVELOPS AND AS
SURFACE PRESSURES FALL IN THE LEE OF THE ROCKIES. BUT BEFORE THIS
WARMUP, MONDAY WILL STILL BE FAIRLY COOL AS A 1040MB HIGH PERSISTS
THROUGH 18Z ACROSS MUCH OF SOUTHWEST KANSAS. DESPITE THE VERY HIGH
SEA LEVEL PRESSURE VALUES, THIS WILL NOT BE AN ARCTIC HIGH SINCE IT
WILL DEVELOP OVER THE ROCKIES INSTEAD OF MOVING DOWN FROM CANADA. SO
HIGH TEMPERATURES MONDAY SHOULD STILL REACH TO NEAR CLIMATOLOGICAL
VALUES. BUT AS THE AFOREMENTIONED WEAK DOWNSLOPE LOW TO MID LEVEL FLOW
DEVELOPS FROM TUESDAY INTO THURSDAY, HIGH TEMPERATURES SHOULD WARM
INTO THE 50S AND 60S. BY THURSDAY, AS THE MEAN UPPER-LEVEL RIDGE
FLATTENS AND SHIFTS INTO THE CENTRAL PLAINS, A PLUME OF VERY WARM
AIR SHOULD BE SHUNTED EASTWARD INTO WESTERN KANSAS.  TEMPERATURES
WERE RAISED 5-10 DEGREES ABOVE WHAT WAS GIVEN BY THE CENTRAL REGION
INITIALIZATION GRIDS FOR WEDNESDAY AND THURSDAY.

THE MODELS DISAGREE ON WHERE AN UPPER-LEVEL TROUGH WILL DEVELOP BY
FRIDAY AND INTO THE WEEKEND. BUT REGARDLESS OF THE WIDE VARIETY OF
INDIVIDUAL SOLUTIONS SHOWN BY THE MODELS AND THEIR RESPECTIVE
ENSEMBLE MEMBERS, THE WILL BE A TENDENCY FOR LOWER 500MB HEIGHTS,
WITH HIGHER SURFACE PRESSURES AND COOLER TEMPERATURES ACROSS THE
CENTRAL PLAINS. HOWEVER, ALL THE MODELS KEEP THE ARCTIC AIR IN CANADA.
SO EVEN WITH THE COOLDOWN, HIGH AND LOW TEMPERATURES OUGHT TO STAY
WITHIN 5 OR 10 DEGREES OF THE CLIMATOLOGICAL AVERAGES. PRECIPITATION
CHANCES LOOK FAIRLY LOW, BUT SMALL AMOUNTS OF SNOW SNOW CANNOT BE
COMPLETELY RULED OUT GIVEN THE GENERAL UPPER-LEVEL TROUGHING
SOMEWHERE OVER THE CENTRAL OR WESTERN UNITED STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  21  43  18 /   0   0   0   0
GCK  56  19  41  16 /   0   0   0   0
EHA  59  19  40  19 /   0   0   0   0
LBL  61  20  42  19 /   0   0   0   0
HYS  56  22  42  15 /   0   0   0   0
P28  65  25  46  20 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM
CST /5 PM MST/ THIS EVENING FOR KSZ030-031-043>046-061>066-
075>081.

WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR KSZ074-084>090.

&&

FN24/99/99
Hazardous weather outlook, Dec 31, 4:46 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CST SAT DEC 31 2011

KSZ030-031-043>046-061>066-075>081-011100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
446 AM CST SAT DEC 31 2011 /346 AM MST SAT DEC 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 10 AM TO 6 PM CST. PLEASE
SEE THE LATEST WARNING MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ074-084>090-011100-
STANTON-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 6 PM. PLEASE SEE THE
LATEST ADVISORY MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Hamilton

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Hamilton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

The wind gust occurred at the Syracuse airport at 4:58 PM MST.

High Wind, Finney

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

The gust occurred at the Bernadine Sitts weather lab at 4:24 PM.

High Wind, Kearny

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Kearny forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

The 66 MPH gust occurred at 4:28 PM at a location 1 mile ESE of Kendall.

High Wind, Scott

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Scott forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

The wind gust occurred at the Scott City airport at 4:44 PM.

High Wind, Stanton

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Stanton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

The wind gust occurred at the Johnson City airport at 4:52 PM.

High Wind, Seward

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Seward forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

The sustained wind of greater than 40 PM occurred at the Liberal airport from 6:15 until 6:25 PM.

High Wind, Lane

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Lane forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

The wind gust occurred in Healy at 5:42 PM.

High Wind, Ford

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The wind gust occurred in Dodge City at 5:58 PM.

High Wind, Stevens

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Stevens forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

The wind gust occurred at the Hugoton airport at 5:36 PM.

High Wind, Haskell

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Haskell forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winds of at least 58 MPH were estimated in the Sublette area around 5 PM.

High Wind, Gray

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Gray forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Winds of at least 58 MPH were estimated in the Cimarron area around 5 PM.

High Wind, Hodgeman

When
December 31, 10:00 AM CST to 11:55 PM CST
Where
Hodgeman forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Winds of at least 58 MPH were estimated in the Jetmore area around 5 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359994, 359995, 359996, 359997, 359998, 359999, 360000, 360001, 360002, 360003, 360004, 360005.